Minnesota, 2022Lightning Strike in Minnesota, July 14, 2022
July 14, 2022 · NWS FGF · 1 event in 1 county or zone
Isolated strong to severe thunderstorms developed during the afternoon hours across portions of eastern North Dakota and west-central Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong to severe thunderstorms developed during the afternoon hours across portions of eastern North Dakota and west-central Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 14, 2:30 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 14, 2:30 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
330 PM CDT Thu Jul 14 2022
.SHORT TERM...(This evening)
Issued at 330 PM CDT Thu Jul 14 2022
Surface analysis indicates adiabatically driven temperature
gradient across the Devils Lake Basin, driven largely by ongoing
elevated convection across northeast North Dakota. This convection
is largely tied to an elevated warm front at 850mb attached to an
upper low in Manitoba. This convection is largely expected to
remain elevated as ongoing convection has significantly limited
diurnal heating. As such, there is decreasing confidence in
additional thunderstorm development later this afternoon into the
early evening hours. Limited recovery will likely at least limit
surface-based convection potential in our area. Still, elevated
instability does remain across much of North Dakota. Additionally,
clearing has begun to occur in Towner County and the far western
fringe of Benson.
Depending on how the next several hours shake out, there is the
conditional threat for some surface based supercells, although as
time goes on, confidence continues to diminish in that respect. If
convection does form, however, the elevated instability will be
enough to create a solid potential for hail. If more surface-based
convection arises, all hazards are on the table.
As this system moves out of the area tonight, expect calmer winds as
the pressure gradient force diminishes. Additional convection is
possible along a warm front in Lakes Country overnight tonight,
although a marginal risk for severe storms is most likely with this
given surface inversion and instability near the warm front.
With the ongoing convection, it does seem feasible that a flash
flood threat may arise over the next 12 hours. PW values appear
within the range of 1.0-1.5". Additionally, upper level flow is
parallel to the initiating warm front boundary overnight tonight.
Because of this, if storms are able to train for extended periods, a
flash flood threat may arise overnight, although confidence in this
arising is in the 30-40% range.
.LONG TERM...(Friday through Thursday)
Issued at 330 PM CDT Thu Jul 14 2022
Friday initially dry with an area of high pressure building
southward through the area with weak CAA in place. Have nudged
temps down a degree or two across the area with the more
northeasterly flow behind the weak backdoor cold front pushing
through. Upper ridging continues to build in aloft, with a weak
shortwave topping the ridge and moving through the region late
Friday night into Saturday. Storm chances will be possible with
the shortwave late Friday night through Saturday. Some severe
potential into the afternoon and evening, with CAPE around 1-2KJ
and bulk shear around 30-40kts.
The heat builds into the area Sunday into Monday beneath the upper
ridge with highs expected to top out into the 90s across the area.
Dewpoints in the mid to upper 60s will push heat indices into the
upper 90s in spots Sunday and Monday. A larger upper low will move
eastward dampening the upper ridge late Monday through Tuesday
bringing the next chance for storms. Upper low to dive
southeastward through Minnesota Tuesday night with more zonal flow
aloft expected for Wednesday into Thursday. Cooler conditions
back into the 80s expected by mid-week. Severe threat could be
limited with Monday into Tuesday with the warm air aloft creating
quite a decent cap. Better chances will be toward the edge of the
thermal ridge toward northern and eastern portions of the forecast
area late Monday into Monday night, and again on the backside of
the system into Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1236 PM CDT Thu Jul 14 2022
Primary concern over the next 24 hours will be TSRA. Two separate
instances of potential TSRA will arise this afternoon and evening.
The first phase will be the ongoing TSRA over the Devils Lake
Basin around 18z, slowly pushing eastward with time. It is unclear
how far east this TSRA will get but it may make it to GFK. This
afternoon, another round of thunderstorms may develop, affecting
all TAF sites. There is less confidence in TSRA at TVF and BJI.
Other than that, expect winds to begin to become variable this
evening.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
SHORT TERM...Perroux
LONG TERM...MJB
AVIATION...Perroux
Hazardous weather outlook, Jul 14, 2:42 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
342 PM CDT Thu Jul 14 2022
MNZ001>004-007-027-029-030-040-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-151200-
West Polk-Norman-Clay-Kittson-West Marshall-West Becker-Wilkin-
West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
342 PM CDT Thu Jul 14 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Tonight
Scattered thunderstorms are expected to continue into tonight. An
isolated strong to severe storm will be possible. The main hazards
are hail up to ping pong ball size and wind gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance for isolated strong to severe thunderstorms in
the western portions of the forecast area from the Devils Lake
Basin down toward Barnes county points westward Saturday afternoon
and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ005-006-008-009-013>017-022>024-028-031-032-151200-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena-
342 PM CDT Thu Jul 14 2022
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Tonight
Thunderstorm chances continue during the evening and overnight
hours. The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MJB
In the hours before
Special weather statement, Jul 14, 11:13 AM CST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1213 PM CDT Thu Jul 14 2022
NDZ014-015-141745-
Benson ND-Ramsey ND-
1213 PM CDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of southeastern Benson
and southwestern Ramsey Counties through 1245 PM CDT...
At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Spirit Lake Nation, or 13 miles southwest of Devils
Lake, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
St Michael, Tokio and Camp Grafton around 1225 PM CDT.
Spirit Lake Nation around 1235 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4800 9916 4813 9877 4790 9865 4784 9898
4785 9907
TIME...MOT...LOC 1713Z 249DEG 29KT 4795 9900
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Kent/MJBSpecial weather statement, Jul 14, 11:28 AM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1228 PM CDT Thu Jul 14 2022
NDZ014-015-141800-
Benson ND-Ramsey ND-
1228 PM CDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of central Benson and
southwestern Ramsey Counties through 100 PM CDT...
At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Minnewaukan, or 13 miles west of Devils Lake, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lakewood Park and Camp Grafton around 1255 PM CDT.
Devils Lake around 100 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4795 9922 4812 9932 4828 9892 4804 9876
TIME...MOT...LOC 1728Z 254DEG 20KT 4807 9916
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Kent/MJBLocal storm report, Jul 14, 12:18 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
118 PM CDT THU JUL 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL WARWICK 47.86N 98.71W
07/14/2022 E1.00 INCH BENSON ND PUBLIC
HAIL TO AT LEAST QUARTER SIZE, POSSIBLY A FEW LARGER.
&&
GREGORY.GUSTLightning, Polk
- When
- July 14, 3:55 PM CST
- Where
- Polk County, 2.31 mi SE of Freeman
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 47.800, -96.740
Lightning struck a pickup truck that was travelling southbound on US Highway 2. The driver was not injured; however, the truck caught fire and was destroyed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 14 to 18, 202264 deaths · 20 events
- Heat in Arizona, July 14, 20222 deaths · 1 event
- Flash Flood and Heavy Rain in Iowa, July 14 to 15, 2022$410,000 · 3 events
- Hail and Damaging Winds in Texas, July 14, 2022$121,000 · 1.25 in hail · 7 events
- Wildfire in Oklahoma, July 14, 2022$100,000 · 1 event
- Hail and Damaging Winds in New York, July 14, 2022$52,000 · 1.25 in hail · 11 events
- Flash Flooding and Damaging Wind in South Carolina, July 14, 2022$60,000 · 50 kt wind · 4 events
- Damaging Winds in Connecticut, July 14, 2022$54,000 · 70 kt wind · 3 events
- Flash Flooding in Arizona, July 14, 2022$50,000 · 3 events
- Flash Flooding in North Carolina, July 14, 2022$50,000 · 3 events
- Wildfire in Texas, July 14 to 31, 20222 injured · $5,000 · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 14, 20228 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049220.